Complications related to topical pharyngeal anesthetics
As with any medical procedure, endoscopy involves a certain amount of patient risk. A large part of this risk stems from the potential of sedation-related complications. However, judicious use of sedation, close attention to patient selection, and careful monitoring, can significantly reduce these risks.
Cardiopulmonary events related to sedation and analgesia are the most frequent cause of GI endoscopy-related mortality. These complications range in severity from transient, minor oxygen desaturation, to life threatening events such as apnea, shock/hypotension and myocardial infarction. Severe oxygen desaturation is rare, but some level of desaturation is estimated to occur in up to 70% of patients.
A retrospective review, by Sharma VK et al, of 324,737 endoscopic procedures performed under conscious sedation was accomplished using the Clinical Outcomes Research Initiative (CORI) database. Several factors related to cardiopulmonary unplanned events (CUE) during GI endoscopy were identified including chest pain; arrhythmia; bradycardia; tachycardia; wheezing; hypotension; hypertension; transient hypoxia; prolonged hypoxia; respiratory distress; pulmonary edema; vasovagal reaction; tracheal compression; death; and O2 saturation less than 95%.
The factors found to predict an increase in the risk of cardiopulmonary events include:
- Inpatient procedures. The greater risk involved in inpatient procedures can be attributed to the facts that inpatients are generally sicker (ASA class III or greater) and their endoscopies are often more complex procedures.
- Involvement of trainees. Although research shows that procedures in which trainees are involved often take longer, there does not appear to be a correlation with longer procedure times and higher medication doses. The reason for this finding remains unclear and remains to be validated in other studies.
The patient’s level of consciousness, pulmonary ventilation, oxygenation, and hemodynamics should be monitored continuously during moderate or deep sedation. (see Patient Monitoring). Lack of response to verbal stimulation is often the first sign of impending respiratory depression. In addition to clinical observation, however, pulse oximetery and capnography provide valuable adjuncts for detecting early signs of respiratory depression.
At least one individual with training in advanced cardiac life support (tracheal intubation, defibrillation, use of resuscitation mediation, ACLS certification) that is capable of establishing an airway and providing positive-pressure ventilation should be present during sedation. In addition, secure communication with local paramedics or life support personnel should be confirmed and periodic practice (mock) codes run. (see Preparation for Sedation: Personnel and Equipment). In cases of suspected or confirmed respiratory depression, the following steps should be taken:
- Stimulate the patient to wake up and take deep breaths. It is not sufficient to simply turn up the rate of oxygen delivery.
- If the patient does not respond, chin lift and jaw thrust is appropriate to provide a patent airway.
- Administer the appropriate antagonist (flumazenil for benzodiazepines; naloxone for opioids).
- If there is still no response to these measures, consider the use of bag mask ventilation as the next measure. Insertion of a nasopharyngeal of oropharyngeal airway may augment ventilation at this stage.
- The use of laryngeal mask airway or ET tube insertion as appropriate should then be considered.
Cardiac arrhythmias can occur during procedural sedation. Most can be resolved with the administration of intravenous fluid and/or increased sedation. However, rare cases of ventricular tachycardia and cardiac arrest due to ventricular fibrillation have been reported. Continuous EKG monitoring is recommended for patients who are undergoing deep sedation or have existing cardiac or pulmonary disease.
Sedation can cause both hypertension and hypotension. (see Hemodynamics) Pain and anxiety and intubation of the esophagus can cause blood pressure to rise. Benzodiazepines used alone generally cause a mild drop in blood pressure. However, sedation with a benzodiazepine-opioid combination can lead to a more profound drop as can the administration of propofol. Monitoring heart rate and blood pressure every 5 minutes throughout sedation is recommended. Blood pressure should be determined before sedation/analgesia is established when possible.
A state of excitement can occur in some patients as a reaction to sedation with benzodiazepines, which can prevent the performance of an endoscopic procedure. These so-called paradoxical reactions can include excessive talkativeness, movement, and emotional release. Certain factors predispose a patient to having a paradoxical reaction however these reactions are relatively uncommon, occurring in less than 1% of cases.
|Predisposing Patient Characteristics
- Young and advanced age
- Genetic predisposition
- Alcoholism or drug abuse
- Psychiatric and/or personality disorders
Management of paradoxical reactions
When a paradoxical reaction occurs, additional doses of benzodiazepines and opioids usually worsen the problem. Flumazenil, a benzodiazepine antagonist, has been shown to be effective in managing these reactions with a minimum of side effects. In some cases, the addition of droperidol may resolve the problem, but often propofol will need to be administered for better control.*
*The current package insert notes that for general anesthesia or monitored anesthesia care (MAC) sedation, propofol should be administered only by persons trained in the administration of general anesthesia and not involved in the conduct of the surgical/diagnostic procedure. There is a body of literature that has demonstrated the safety and efficacy of trained gastroenterologists and registered nurses administering propofol sedation for gastrointestinal endoscopic procedures in a carefully selected patient population. The reader is invited to review the bibliography and associated links.
Complications related to topical pharyngeal anesthetics
Topical pharyngeal anesthetics such as lidocaine, tertracaine, and benzocaine are commonly used to suppress the gag reflex during endoscopic procedures of the upper GI tract. They are usually administered via spray or gargling. However, this class of agents has been associated with severe adverse reactions including rare cases of fatal methemoglobinemia, a condition that impairs the red blood cells’ ability to deliver oxygen to the cells.
Methemoglobinemia should be suspected if clinical “cyanosis” is observed in the presence of normal arterial oxygen saturation. Blood color in methemoglobinemia ranges from dark red or brownish to blue. Pulse oximetry is not effective in measuring oxygen saturation in the presence of methemoglobinemia. High flow oxygen and possibly the use of IV methylene blue (2mg/kg) can be used to treat methemoglobinemia.
Because of this risk, the ASGE Guidelines for Conscious Sedation and Monitoring During Gastroenterology recommends against the routine use of topical pharyngeal anesthetics in most patients. However, pharyngeal anesthesia before upper endoscopy improves ease of endoscopy and also improves patient tolerance, so may be acceptable under certain conditions, especially if light or no sedation is administered.
American Society of Anesthesiologists Task Force on Sedation and Analgesia by Non-Anesthesiologists. Practice Guidelines for Sedation and Analgesia by Non-Anesthesiologists. Anesthesiology. 2002; 96(4):1004-17.
American Society for Gastrointestinal Endoscopy. Complications of upper GI endoscopy. Gastrointestinal Endoscopy. 2002;55(7):784-793.
American Society for Gastrointestinal Endoscopy. Guidelines for conscious sedation and monitoring during gastrointestinal endoscopy. Gastrointestinal Endoscopy. 2003;58(3):317-322.
Bell G, et al. Cardio-pulmonary and sedation-related Complications, British Society of Gastroenterology Guidelines in Gastroenterology, November 2006.
Drossman DA, Shaheen NJ, Grimm IS, eds. Handbook of Gastroenterologic Procedure, 4th ed. Philadelphia, PA: Lippincott Williams & Wilkins, 2005:17.
Evans LT, Saberi S, Kim HM et al. Pharyngeal anesthesia during sedated EGDs: is "the spray" beneficial? A meta-analysis and systematic review. Gastrointest Endosc. 2006;63(6):761-6.
Mancuso C, et al. Paradoxical reactions to Benzodiazepines: literature review and treatment options. Pharmacotherapy. 2004; 24(9):1177-1185.
Sharma VK et al. A national study of cardiopulmonary unplanned events after GI endoscopy. Gastrointest Endosc. 2007 Jul;66(1):27-34.
Van Dam J, Wong RCK. Gastrointenstinal Endsocopy, Georgetown,Texas: Landes Bioscience; 2004.
Wiener-Kronish J, Grooper. Conscious Sedation. Philadephia, PA: Hanley & Belfus, Inc; 2001:149.